I was with my Psychiatrist two weeks ago (Diagnosis of BPD, Depression and GAD) and we were discussing my severe anxiety and panic attacks and she prescribed Zoloft. I'm sure the dose was 50mg to be increased this week, but my mind seriously couldn't handle this drug. I had violent thoughts, I felt completely out of touch with my body, I walked out of a store and left my coat, hat and gloves there and even lit a cigarette in the middle of the post office (No exaggeration). It was like I was acting without even thinking and only realizing minutes later. After four days I had to stop because I couldn't function properly and went to my GP and told her. She immediately stopped the medication and left notes on her PC for my Psychiatrist when I see her this day next week. I was sitting quietly at home one evening and I suddenly had the overwhelming urge to smack my ex upside his head. Has anyone ever experienced side effects to this level on Zoloft before? Fortunately, I realized something was wrong and I called my doctor, who had me stop taking it immediately. Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. Serotonin syndrome can occur when you increase the dose of such a drug or add a new drug to your regimen. Certain illegal drugs and dietary supplements also are associated with serotonin syndrome. Serotonin is a chemical your body produces that's needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever and seizures). Severe serotonin syndrome can be fatal if not treated. Milder forms of serotonin syndrome may go away within a day of stopping the medications that cause symptoms and, sometimes, taking drugs that block serotonin.
Hi @targa, we took your question to a Mayo Clinic pharmacist and she provided the following information and questions you may wish to discuss with your advice aligns with suggestions other members have made in this discussion. Do not take sertraline with a monoamine oxidase MAO inhibitor eg, isocarboxazid Marplan®, phenelzine Nardil®, selegiline Eldepryl®, tranylcypromine.